Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 65, NWS Flagstaff, AZ

August 27, 2007Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 27, 2007, 11:29 AM MST for Coconino County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 11:29 AM MST (18:29 UTC)
Expired
Aug 27, 2007, 12:15 PM MST
In force
46 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 183 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 271829
SVRFGZ
AZC005-271915-
/O.NEW.KFGZ.SV.W.0065.070827T1829Z-070827T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1129 AM MST MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1215 PM MST

* AT 1120 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER WEST CENTRAL COCONINO COUNTY...OR ABOUT 50
  MILES WEST OF DESERT VIEW AT GRAND CANYON...AND MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN COCONINO COUNTY AT 1140 AM MST
  RURAL CENTRAL COCONINO COUNTY AT 1210 PM MST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3596 11280 3582 11277 3593 11233 3610 11246

$$

KD
1 follow-up statement
000 
WWUS55 KFGZ 271850
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1148 AM MST MON AUG 27 2007

AZC005-271915-
/O.CON.KFGZ.SV.W.0065.000000T0000Z-070827T1915Z/
COCONINO AZ-
1148 AM MST MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MST
FOR CENTRAL COCONINO COUNTY...

AT 1148 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER RURAL WEST CENTRAL COCONINO COUNTY...OR 
ABOUT 20 MILES WEST OF SOUTH RIM ENTRANCE STATION AT THE GRAND 
CANYON...MOVING NORTHEAST AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

LAT...LON 3599 11263 3582 11264 3593 11221 3611 11223

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:00 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 27, 9:00 AM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST MON AUG 27 2007

.SYNOPSIS...A WEAK SHORT WAVE TROUGH WILL CONTINUE TO MOVE THROUGH
THE KAIBAB PLATEAU THIS MORNING CAUSING THUNDERSTORM AND SHOWER
ACTIVITY IN THE AREA. OTHERWISE...HIGH PRESSURE CENTERED EAST OF
ARIZONA WILL CAUSE DAILY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH MIDWEEK. LATE IN THE WEEK...THE HIGH PRESSURE
SYSTEM WILL SHIFT WESTWARD ACROSS ARIZONA...BRINGING A GRADUAL
DRYING TREND.

&&

.DISCUSSION...A WEAK SHORT WAVE TROUGH CONTINUES TO MOVE THROUGH THE
KAIBAB PLATEAU CAUSING SCATTERED THUNDERSTORMS AND RAIN SHOWERS.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP
THROUGH THE DAY TODAY. ANOTHER WEAK SHORT WAVE TROUGH WILL MOVE
THROUGH NORTHERN ARIZONA TOMORROW LIKELY ENHANCING AFTERNOON SHOWER
AND THUNDERSTORM ACTIVITY.

WEDNESDAY...THE MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO PRODUCE
WIDELY SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS. THE HIGH
PRESSURE RIDGE MOVES INTO NORTHWESTERN ARIZONA ON WEDNESDAY SETTING
UP A NORTHEASTERLY FLOW AND LIKELY HERALDING THE START OF ANOTHER
DRYING TREND FOR THE MONSOON.

THURSDAY THROUGH SATURDAY...A DRIER NORTHEASTERLY FLOW PATTERN WILL
SETUP OVER NORTHERN ARIZONA FOR THE LATER HALF OF THE WEEK. THIS
PATTERN WILL LIKELY DECREASE OUR CHANCES FOR SHOWERS AND
THUNDERSTORM ACTIVITY EACH DAY THROUGH SATURDAY.

BOHLIN
&&

.AVIATION...FOR THE 18Z PACKAGE...AN UPPER LEVEL LOW PRESSURE SYSTEM
WILL BRUSH NRN AZ TODAY. SCT-NMRS SHRA/TSRA WILL DEVELOP ACROSS MUCH
OF NORTHERN AZ...WITH ISOLD IFR CONDITIONS POSSIBLE IN THE STRONGER
STORMS. CONVECTIVE ACTIVITY IS EXPECTED TO DIMINISH AFT 02Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

BK
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 27, 10:00 AM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST MON AUG 27 2007

AZZ004>018-037>040-280700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT WIDELY SCATTERED THUNDERSTORMS ACROSS THE NORTHLAND TODAY AS A
MOIST UNSTABLE AIRMASS CONTINUES TO REMAIN OVER THE REGION. A WEAK
SHORT WAVE TROUGH IS MOVING THROUGH THE KAIBAB PLATEAU ENHANCING
SHOWERS AND THUNDERSTORMS IN THE AREA. THE PRIMARY THREAT TODAY IS
LOCALLY HEAVY RAIN SHOWERS OF AROUND 1 TO 3 INCHES IN THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TOMORROW...ANOTHER WEAK SHORT WAVE TROUGH WILL MOVE THROUGH NORTHERN
ARIZONA. THIS TROUGH WILL LIKELY ENHANCE SHOWER AND THUNDERSTORM
ACTIVITY ACROSS MOST AREAS OF NORTHERN ARIZONA. THIS TROUGH IS
EXPECTED TO MOVE THROUGH YAVAPAI COUNTY IN THE MORNING AND MOVE
NORTHEASTWARD TOWARDS THE FOUR CORNERS REGION THROUGH THE DAY.

ON WEDNESDAY...EXPECT WIDELY SCATTERED THUNDERSTORM AND SHOWER
ACTIVITY.

THURSDAY THROUGH SUNDAY...THE HIGH PRESSURE CENTER WILL MOVE OVER
NORTHWESTERN ARIZONA CAUSING A DRIER NORTHEASTERLY FLOW PATTERN TO
DEVELOP OVER NORTHERN ARIZONA. EXPECT A GRADUAL DECREASE IN CHANCES
FOR SHOWERS AND THUNDERSTORM ACTIVITY EACH DAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:41 AM MSTFlash Flood WarningFGZCoconino2 hr
Aug 27, 12:15 PM MSTSevere Thunderstorm WarningFGZCoconino45 min
Aug 27, 2:08 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Aug 27, 3:42 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo33 min
Aug 27, 4:11 PM MSTSevere Thunderstorm WarningFGZNavajo49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.